Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Missoula, MT

September 11, 20177 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 11, 2017, 2:53 AM MDT for 7 counties in Montana. It took effect at Sep 11, 2017, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2017, 2:53 AM MDT (08:53 UTC)
In effect from
Sep 11, 2017, 12:00 PM MDT
Expired
Sep 12, 2017, 12:00 AM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS85 KMSO 110853
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
253 AM MDT Mon Sep 11 2017

MTZ104-105-120600-
/O.NEW.KMSO.FW.W.0014.170911T1800Z-170912T0600Z/
Kootenai-Flathead/Glacier Park-
253 AM MDT Mon Sep 11 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...

* Affected area:
   Fire Zone 104 (Kootenai).
   Fire Zone 105 (Flathead/Glacier Park).

* Impacts: A dry airmass moving in today combined with the gusty
  winds will create critical fire conditions across midslopes and
  ridgetops. The strongest winds will mainly be north of the
  Highway 2 corridor. Winds and humidities will be slow to
  improve, thus critical fire conditions are expected well into 
  the evening.
 
* Winds: West-southwest 10-20 mph, gusting to 30 mph across
  midslopes and ridgetops. Locally stronger gusts near the
  Continental Divide.  

* Minimum Humidities: 11 to 20 percent. 

&&

$$
2 follow-up statements
811 
WWUS85 KMSO 112024
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
224 PM MDT Mon Sep 11 2017

MTZ104-105-122030-
/O.NEW.KMSO.FW.W.0015.170912T1800Z-170913T0600Z/
/O.CON.KMSO.FW.W.0014.000000T0000Z-170912T0600Z/
Kootenai-Flathead/Glacier Park-
224 PM MDT Mon Sep 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...
...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT...

* Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 
  (Flathead/Glacier Park). 

* Impacts: A dry airmass moving in today combined with the gusty
  winds will create critical fire conditions across midslopes and
  ridgetops this afternoon and evening...and again on Tuesday
  afternoon and evening. The strongest winds will mainly be north
  of the Highway 2 corridor. Winds and humidities will be slow to
  improve, thus critical fire conditions are expected well into
  the evening. 

* Winds: West-southwest 15 to 25 mph, gusting to 35 mph across 
  midslopes and ridgetops.

* Minimum Humidities: 10 to 20 percent.

&&

$$
045 
WWUS85 KMSO 120558
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1158 PM MDT Mon Sep 11 2017

MTZ104-105-130600-
/O.EXP.KMSO.FW.W.0014.000000T0000Z-170912T0600Z/
/O.CON.KMSO.FW.W.0015.170912T1800Z-170913T0600Z/
Kootenai-Flathead/Glacier Park-
1158 PM MDT Mon Sep 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITY FOR 
FIRE WEATHER ZONES 104 AND 105... 

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR FIRE 
WEATHER ZONES 104 AND 105...


* Impacts: A dry airmass moving in today combined with the gusty 
  winds will create critical fire conditions across midslopes 
  and ridgetops this afternoon and evening...and again on 
  Tuesday afternoon and evening. The strongest winds will mainly 
  be north of the Highway 2 corridor. Winds and humidities will 
  be slow to improve, thus critical fire conditions are expected 
  well into the evening. 

* Winds: West-southwest 15 to 25 mph, gusting to 35 mph across 
  midslopes and ridgetops.

* Minimum Humidities: 10 to 20 percent.

&&


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 10, 3:04 PM MDT, 11 hours 49 minutes earlier.

Area forecast discussion, Sep 10, 3:04 PM MDT, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 PM MDT Sun Sep 10 2017

...Significantly cooler & wetter weather late this week...

.DISCUSSION...

Some wind gusts to 20 mph will be common through this evening
across the Northern Rockies. Once winds diminish tonight,
temperatures will plummet for area valleys. Middle and high
elevation valleys may experience frost, with temperatures dipping
below 37F. Mild and dry air will be present by Monday afternoon,
however wildfire smoke concentrations will on the rise for the
region.

High pressure will break down on Tuesday as a deepening upper
level storm system digs down the British Columbia coastline. This
will aid in the enhancement of southwest flow across the Northern
Rockies and draw moisture northward from the desert southwest.
This pattern, which typically allows good potential for full
heating along with increasing vertical wind shear, tends to be
favorable for thunderstorm development. The first storms,
expected to develop late Tuesday afternoon into the evening hours,
are likely to be more of the drier nature. Unlike most
thunderstorm events, this one actually appears to get better
overnight into Wednesday as a cold front stalls across Idaho and
Montana. There may even be the potential for a few stronger
thunderstorms along central Idaho and SW Montana, depend upon
where the front stalls.

Forecast models continue to show good agreement regarding a
significant pattern change towards much wetter and colder
conditions spreading across the region on Thursday. But the full
details of this change, especially regarding how wet it could be,
remain hard to pin down due to run-to-run inconsistency and
variability between the models. That being said, we still feel
very confident that temperatures 10 to 20 degrees below normal
with widespread precipitation are likely. Especially across
western Montana where the heaviest amounts (0.50 - 1.00+ inches)
are expected across the higher terrain nearer to the Continental
Divide. Steady precipitation may continue into Friday, though some
models suggest a gradual decline in moisture by this time.
Suffice it to say, by Thursday and especially Friday things will
feel more like fall across the Northern Rockies than the summer.

Some form of high pressure seems possible for next weekend behind
this impressive weather system. But this could present its own
set of challenges for next weekend as rapid clearing may result in
widespread frost or even our first hard freeze, which happens to
be near the climatological normal first freeze across the region.
Looking beyond the weekend long range models continue to show good
agreement for yet another cold/wet upper level storm by the middle
of next week. Additionally, global hemispheric influences
(teleconnections) do suggest that these systems may only be the
beginning of a more sustained pattern shift towards cooler/wetter
weather.

&&

.AVIATION...

Surface winds will gust to 20 knots for portions of Northern
Rockies air space, including KGPI, KBTM, and KMSO, through
11/0300Z. Surface winds be mostly light and variable thereafter.
Wildfire smoke will continue to reduce visibility and obscure
terrain near the source wildfires. Slight visibility reductions
will slowly occur over time for area terminals, including KMSO and
KGPI (after 11/1200Z).

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:24 PM MDTRed Flag WarningMSOFlathead, Glacier, Lake, Lincoln, Missoula, Powell and 1 more32 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.